Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 44, NWS Buffalo, NY

July 26, 2005Lewis County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 26, 2005, 7:09 PM EDT for Lewis County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 7:09 PM EDT (23:09 UTC)
Expired
Jul 26, 2005, 8:00 PM EDT
In force
51 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 25 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 5:45 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 262309
SVRBUF
NYC049-270000-
/O.NEW.KBUF.SV.W.0044.050726T2309Z-050727T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
709 PM EDT TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEWIS COUNTY IN CENTRAL NEW YORK

* UNTIL 800 PM EDT

* AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 22 MILES WEST OF LOWVILLE...OR
  ABOUT 21 MILES SOUTH OF WATERTOWN...AND WAS MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARTINSBURG BY 735 PM EDT...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BUFFALO.

LAT...LON 4369 7513 4369 7519 4367 7527 4367 7533
      4362 7563 4361 7575 4381 7578 4395 7515

$$

ZAFF
2 follow-up statements
000 
WWUS51 KBUF 262338
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
737 PM EDT TUE JUL 26 2005

NYC049-270000-
/O.CON.KBUF.SV.W.0044.000000T0000Z-050727T0000Z/
LEWIS NY-
737 PM EDT TUE JUL 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM EDT FOR LEWIS
COUNTY...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LOWVILLE...MOVING
NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROGHAN AT 745 PM

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT 
TUESDAY EVENING FOR WESTERN NEW YORK. 

LAT...LON 4369 7513 4369 7519 4367 7527 4367 7533
      4362 7563 4361 7575 4381 7578 4395 7515

$$

ZAFF
000 
WWUS51 KBUF 270000
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
800 PM EDT TUE JUL 26 2005

NYC049-270010-
/O.EXP.KBUF.SV.W.0044.000000T0000Z-050727T0000Z/
LEWIS NY-
800 PM EDT TUE JUL 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR LEWIS COUNTY EXPIRES AT 800 PM
EDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT 
TUESDAY EVENING FOR WESTERN NEW YORK. 

LAT...LON 4369 7513 4369 7519 4367 7527 4367 7533
      4362 7563 4361 7575 4381 7578 4395 7515

$$

ZAFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:50 PM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 26, 2:50 PM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
250 PM EDT TUE JUL 26 2005

UPDATED FOR SVR TSTM WATCH 687

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

CONVECTION WELL AHEAD OF APPROACHING COLD FRONT IS FORMING ALONG
VARIOUS BOUNDARIES FROM THIS EARLY MORNINGS MCS. MORE CONCENTRATED
CONVECTION CLOSER TO THE COLD FRONT OVER LOWER MICH IS FORMING A
PRONOUNCED LINE OF TSRA OVER EXTREME SOUTHERN ONTARIO AND WESTERN
LAKE ERIE. WHEREAS THE CELLS CURRENTLY OVER THE FORECAST AREA HAVE
BEEN SHOWING FAST DEVELOPMENT AND COLLAPSE...THE CELLS CLOSER TO
AND ALONG THE FRONT WILL BE PERSISTENT AND WILL POSE THE GREATER
THREAT OF SEVERE WEATHER EARLY THIS EVENING AND TONIGHT. WILL GO
WITH CATEGORICAL POPS FOR TSRA DURING THE EARLY HALF OF THE
NIGHT...TAPERING BACK TO LIKELY POPS FOR SHOWERS AFTER MIDNIGHT.
NEITHER NAM OR GFS ARE DEPICTING THE MORE DISCRETE CONVECTION WELL
AHEAD OF THE FRONT...NOR THE LINEAR MCS FORMING OVER LOWER MICH.
WILL DEPEND MAINLY ON THE TIMING OF FRONTAL PASSAGE TO BRING AN END
TO THE CONVECTIVE THREAT LATER TONIGHT...WITH SOME LINGERING POST
FRONTAL SHOWERS EARLY ON WEDNESDAY.

COOLER AND MUCH DRIER AIR FOLLOWING THE FRONT ON WEDNESDAY WILL HOLD
TEMPS DOWN TO THE UPPER 60S TO LOWER 70S...ABOUT 20 DEGREES COOLER
THAN TODAY. DEWPOINTS FALL BACK TO THE 50S AND DRY SUBSIDENCE ALOFT
WILL STAY IN PLACE WITH HIGH PRESSURE THROUGH THE REST OF THE WEEK.
DAYTIME HIGHS SLOWLY CREEP BACK UP TO THE MID AND UPPER 70S ON
THURSDAY THEN A REINFORCING BUT DRY COLD FRONT DROPS THROUGH LATE ON
THURSDAY NIGHT WITH LOWER 70S AGAIN ON FRIDAY.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...

MILD CONDITIONS WILL PREVAIL AS THE UPPER JET IS NORTH, AND A
SURFACE RIDGE KEEPS A PERSISTENT NORTHEAST FLOW OVER THE AREA.  AN
UPPER TROUGH MOVES IN LATE MONDAY, AND THE RIDGE BEGINS TO BREAK
DOWN ON TUESDAY WITH A CHANCE OF SHOWERS SPREADING IN FROM THE
SOUTH.

&&

.AVIATION...

VFR CONDITIONS WILL LOWER TO MVFR IN SHOWERS AND THUNDERSTORMS.  THE
CONVECTION WILL BECOME MORE NUMEROUS AS A COLD FRONT APPROACHES
DURING THE EVENING WITH OCCASIONAL IFR CONDITIONS AND GUSTS OVER 40
KNOTS IN THE HEAVIER STORMS. LOW CLOUDS BEHIND THE FRONT COULD
PRODUCE WIDESPREAD MVFR CEILINGS, WITH OCCASIONAL IFR CEILINGS
VISIBILITY IN SHOWERS WEDNESDAY MORNING.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...SVR TSTM WATCH 687 UNTIL 11 PM EDT.
.MARINE...NONE.

SHORT TERM...HIBBERT
LONG TERM/AVIATION...APB

NWS ON THE WEB AT WWW.WEATHER.GOV/BUFFALO
Hazardous weather outlook, Jul 26, 4:45 AM EDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
445 AM EDT TUE JUL 26 2005

NYZ001>008-010>014-019>021-085-270844-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
445 AM EDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

A STRONG COLD FRONT WILL CROSS THE REGION THIS EVENING AND
OVERNIGHT. AS THE FRONT APPROACHES...THUNDERSTORMS WILL DEVELOP LATER
THIS AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THESE STORMS
COULD BE SEVERE WITH THE GREATEST THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.

SFM

In the hours before

Local storm report, Jul 26, 5:25 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
525 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     FLASH FLOOD      MAYVILLE                42.25N 79.50W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            LARGE LIMBS DOWN INTERSECTION ROUTES 29 AND 430.

0509 PM     TSTM WND DMG     MAYVILLE                42.25N 79.50W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            LARGE LIMBS DOWN INTERSECTION OF ROUTES 29 AND 430.

0520 PM     TSTM WND DMG     MAYVILLE                42.25N 79.50W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            LARGE TREE DOWN ON ROAD AT LONG POINT STATE PARK.

0509 PM     TSTM WND DMG     MAYVILLE                42.25N 79.50W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            LARGE LIMBS DOWN INTERSECTION ROUTES 29 AND 430.

0520 PM     TSTM WND DMG     MAYVILLE                42.25N 79.50W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            LARGE TREE DOWN LONG POINT STATE PARK.

&&

SAGE
Local storm report, Jul 26, 5:25 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTION
NATIONAL WEATHER SERVICE BUFFALO NY
525 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND DMG     MAYVILLE                42.25N 79.50W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            LARGE LIMBS DOWN INTERSECTION OF ROUTES 29 AND 430.

0520 PM     TSTM WND DMG     MAYVILLE                42.25N 79.50W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            LARGE TREE DOWN ON ROAD AT LONG POINT STATE PARK.

&&

SAGE
Local storm report, Jul 26, 5:36 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
536 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     DUNKIRK                 42.49N 79.34W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            TREES AND POWER LINES DOWN FROM DUNKIRK EAST ALONG ROUTE
            20.

&&

SAGE
Local storm report, Jul 26, 5:54 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
554 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     FALCONER                42.12N 79.20W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            8 INCH DIAMETER TREE DOWN.

0538 PM     TSTM WND DMG     JAMESTOWN               42.10N 79.24W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            POWER LINES DOWN.

0541 PM     TSTM WND DMG     SPRINGVILLE             42.51N 78.67W
07/26/2005                   ERIE               NY   AMATEUR RADIO

            LIMBS DOWN. VERY HEAVY RAIN.

0515 PM     TSTM WND DMG     LOCKPORT                43.17N 78.70W
07/26/2005                   NIAGARA            NY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0527 PM     TSTM WND DMG     KENDALL                 43.31N 78.04W
07/26/2005                   ORLEANS            NY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0541 PM     TSTM WND DMG     SPRINGVILLE             42.51N 78.67W
07/26/2005                   ERIE               NY   AMATEUR RADIO

            POWER LINES DOWN.

0541 PM     TSTM WND DMG     NORTH COLLINS           42.59N 78.94W
07/26/2005                   ERIE               NY   AMATEUR RADIO

            TREE LIMBS AND POWER LINES DOWN.

0531 PM     TSTM WND DMG     ORCHARD PARK            42.76N 78.75W
07/26/2005                   ERIE               NY   AMATEUR RADIO

            HIGH WIND ROUTE 20 AND 277. VERY HEAVY RAIN.

&&

SAGE
Local storm report, Jul 26, 6:07 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
607 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     FREDONIA                42.44N 79.33W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            TREES DOWN.

0557 PM     TSTM WND DMG     COWLESVILLE             42.83N 78.28W
07/26/2005                   WYOMING            NY   AMATEUR RADIO

            4 LARGE TREES DOWN

0552 PM     TSTM WND DMG     5 N PERRY               42.79N 78.01W
07/26/2005                   WYOMING            NY   AMATEUR RADIO

            WIRES DOWN.

&&

SAGE
Local storm report, Jul 26, 6:48 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
648 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     NEWARK                  43.04N 77.09W
07/26/2005                   WAYNE              NY   LAW ENFORCEMENT

            TREES DOWN.

0552 PM     TSTM WND DMG     NEWARK                  43.04N 77.09W
07/26/2005                   WAYNE              NY   LAW ENFORCEMENT

            WIRES DOWN.

0552 PM     TSTM WND DMG     NUNDA                   42.58N 77.94W
07/26/2005                   LIVINGSTON         NY   CO-OP OBSERVER

            59 MPH WINDS.

0557 PM     TSTM WND DMG     OAKFIELD                43.06N 78.27W
07/26/2005                   GENESEE            NY   LAW ENFORCEMENT

            TREES DOWN.

0614 PM     TSTM WND DMG     STAFFORD                42.98N 78.07W
07/26/2005                   GENESEE            NY   LAW ENFORCEMENT

            TREES DOWN.

0614 PM     TSTM WND DMG     BYRON                   43.08N 78.05W
07/26/2005                   GENESEE            NY   LAW ENFORCEMENT

            POWER LINES AND TREES DOWN.

0619 PM     TSTM WND DMG     PAVILION                42.89N 78.04W
07/26/2005                   GENESEE            NY   LAW ENFORCEMENT

            TREE ON HOUSE.

0620 PM     TSTM WND DMG     LE ROY                  42.98N 77.99W
07/26/2005                   GENESEE            NY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0636 PM     TSTM WND DMG     WELLSVILLE              42.12N 77.95W
07/26/2005                   ALLEGANY           NY   AMATEUR RADIO

            NUMEROUS TREES DOWN.

0503 PM     TSTM WND DMG     WESTFIELD               42.32N 79.58W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            POWER LINES DOWN.

0630 PM     TSTM WND DMG     MOUNT MORRIS            42.72N 77.88W
07/26/2005                   LIVINGSTON         NY   AMATEUR RADIO

            POWER LINES DOWN.

&&

SAGE

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:30 PM EDTSevere Thunderstorm WarningBUFAllegany36 min
Jul 26, 4:40 PM EDTSpecial Marine WarningBUF65 min
Jul 26, 4:50 PM EDTSpecial Marine WarningBUF40 min
Jul 26, 4:55 PM EDTSevere Thunderstorm WarningBUFNiagara, Orleans51 min
Jul 26, 5:01 PM EDTSevere Thunderstorm WarningBUFChautauqua29 min
Jul 26, 5:04 PM EDTSpecial Marine WarningBUF41 min
Jul 26, 5:12 PM EDTSevere Thunderstorm WarningBUFErie49 min
Jul 26, 5:25 PM EDTSevere Thunderstorm WarningBUFCattaraugus65 min
Jul 26, 5:29 PM EDTSevere Thunderstorm WarningBUFChautauqua31 min
Jul 26, 5:38 PM EDTSpecial Marine WarningBUF97 min
Jul 26, 5:43 PM EDTSevere Thunderstorm WarningBUFAllegany, Wyoming62 min
Jul 26, 5:48 PM EDTSevere Thunderstorm WarningBUFGenesee57 min
Jul 26, 5:50 PM EDTSevere Thunderstorm WarningBUFCayuga, Wayne52 min
Jul 26, 6:11 PM EDTSevere Thunderstorm WarningBUFMonroe, Orleans49 min
Jul 26, 6:16 PM EDTSevere Thunderstorm WarningBUFLivingston44 min
Jul 26, 6:33 PM EDTSevere Thunderstorm WarningBUFOntario51 min
Jul 26, 6:47 PM EDTSevere Thunderstorm WarningBUFOswego43 min
Jul 26, 7:00 PM EDTSevere Thunderstorm WarningBUFWayne33 min
Jul 26, 7:09 PM EDTSpecial Marine WarningBUF96 min
Jul 26, 7:30 PM EDTSevere Thunderstorm WarningBUFOswego32 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.